Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 108, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 19, 2004, 5:34 PM CDT for Choctaw County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2004, 5:34 PM CDT (22:34 UTC)
- Expired
- Oct 19, 2004, 5:45 PM CDT
- In force
- 11 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Choctaw County, AL
The radar
The Birmingham radar (KBMX), 154 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 19, 12:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 192234 SVRMOB ALC023-192245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 534 PM CDT TUE OCT 19 2004 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 545 PM CDT * AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PENNINGTON...OR ABOUT 13 MILES NORTHEAST OF BUTLER...AND MOVING EAST AT 25 MPH. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3231 8812 3213 8812 3210 8778 3231 8777 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 4:00 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 19, 4:00 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 400 PM CDT TUE OCT 19 2004 .SYNOPSIS...SERIES OF UPPER LEVEL SHORTWAVES MOVING EAST IN PRIMARILY ZONAL FLOW ACROSS THE SOUTHERN STATES THIS AFTERNOON...WITH HEAD OF UPPER JET OVER FORECAST AREA. COMBINATION OF MODERATE UPPER LEVEL DIFFLUENCE...MODERATE INSTABILITY (LAPS ANALYSIS BETWEEN 2K TO 3K J/KG)...AND PRECIPITABLE WATERS 150 TO 200 PERCENT OF NORMAL HAS LEAD TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS THROUGHOUT THE DAY. MOST OF CWA IN TORNADO WATCH UNTIL EARLY THIS EVENING. && .SHORT TERM...BEST CHANCE OF HEAVY RAIN...AND BETTER DYNAMICS SUPPORTIVE OF ROTATING THUNDERSTORMS THROUGH THE EVENING HOURS WILL MAINLY BE CONFINED EAST OF A LINE FROM BUTLER AL TO PENSACOLA FL AS MAIN ENERGY ASSOCIATED WITH UPPER SHORTWAVE SLIDES EAST. THEREFORE... HAVE CANCELLED THE TORNADO WATCH FOR THE SOUTHEAST MISSISSIPPI COUNTIES. SURFACE DEWPOINTS IN THE LOWER 70S...SOUTHWEST WINDS OVERNIGHT...AND MOSTLY CLOUDY SKIES SHOULD HOLD TEMPERATURES TWO OR THREE DEGREES ABOVE GUIDANCE VALUES FOR TONIGHT. SCATTERED SHOWERS AND FEW STORMS ARE EXPECTED TO FORM THROUGHOUT THE DAY WEDNESDAY AS BOUNDARY LAYER MOISTURE REMAINS AND SURFACE HEATING GETS UNDERWAY. STRONG SURFACE CYCLOGENESIS IS EXPECTED LEE OF THE MOUNTAINS ACROSS THE WESTERN ATLANTIC AS THE UPPER LEVEL JET CONTINUES TO ADVANCE EAST. THE LOW WILL BRING A NORTHERLY WIND FLOW AND DRIER AIR ACROSS THE REGION WEDNESDAY NIGHT AND THURSDAY. BASED TEMPERATURE FORECAST ON COOLER GFS GUIDANCE. && .EXTENDED...SURFACE RIDGE ALONG THE EASTERN CONUS WILL DOMINATE THE FIRST HALF OF THE EXTENDED WITH DRY CONDITIONS. RIDGE BUILDS SOUTH OVER THE EASTERN GULF OF MEXICO OVER THE WEEKEND BRINGING A RETURN TO SOUTHERLY WINDS AND A SLIGHT CHANCE OF SHOWERS OR STORMS. && .MARINE...A GENERALLY LIGHT TO MODERATE ONSHORE FLOW WILL PREVAIL THROUGH WEDNESDAY. A WEAK FRONTAL BOUNDARY WILL PUSH THROUGH THE COASTAL WATERS LATE WEDNESDAY NIGHT. THIS WILL PRODUCE A PERIOD OF LIGHT OFFSHORE FLOW THROUGH THE LATER PART OF THE WEEK. SOUTHERLY WIND FLOW REDEVELOPS THIS WEEKEND AS HIGH PRESSURE MOVES EAST OF THE MARINE AREA. && .FIRE...NO CONCERNS THROUGH THE NEAR TERM. && .PRELIMINARY TEMPS / POPS... MOBILE 73 84 67 83 / 40 30 05 05 PENSACOLA 73 83 68 83 / 60 30 05 05 DESTIN 74 79 71 81 / 60 30 05 05 EVERGREEN 70 81 61 83 / 70 40 05 05 WAYNESBORO 69 85 62 84 / 40 20 05 05 CAMDEN 69 82 63 84 / 70 30 05 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. && 22
Hazardous weather outlook, Oct 19, 5:40 AM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 540 AM CDT TUE OCT 19 2004 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191800- BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL- COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL- CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL- INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL- LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL- UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL- 540 AM CDT TUE OCT 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHERLY WIND FLOW AND UNSTABLE LOW LEVEL CONDITIONS... COMBINED WITH THE APPROACHING FRONTAL BOUNDARY AT THE SURFACE AND DIFFLUENT FLOW ALOFT...WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND STORMS TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY AS THE FRONTAL BOUNDARY DROPS SOUTH INTO NORTHERN MISSISSIPPI AND ALABAMA BY THIS EVENING. WHILE THE SHOWERS AND STORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA... THEY WILL BE MOST NUMEROUS OVER INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. PARTS OF THE FORECAST AREA HAVE BEEN OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER THROUGH THIS EVENING... ESPECIALLY ALONG AND NORTH OF ROUGHLY A LUVERNE... MONROEVILLE...CHATOM...WAYNESBORO LINE. WHILE THE CHANCES OF ANY SEVERE WEATHER WILL BE MORE LIKELY OVER THE INTERIOR SECTIONS OF THE AREA LISTED ABOVE...A FEW STRONGER STORMS WILL ALSO BE POSSIBLE CLOSER TO THE COAST AS WELL. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED TODAY...ESPECIALLY FOR THE INLAND COUNTIES OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED THROUGH SATURDAY.
In the hours before
Special weather statement, Oct 19, 1:18 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 118 PM CDT TUE OCT 19 2004 FLZ005-191840- INLAND OKALOOSA- INCLUDING THE CITIES OF...CRESTVIEW... 118 PM CDT TUE OCT 19 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER EASTERN OKALOOSA COUNTY... AT 118 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AUBURN AND NORTH CRESTVIEW. THIS STORM WAS MOVING EAST AT 15 TO 20 MPH AND WILL AFFECT AREAS IN AND AROUND...CAMPTON...DEERLAND AND DORCAS THROUGH 140 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Local storm report, Oct 19, 2:14 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FUNNEL CLOUD CRESTVIEW 30.76N 86.57W
10/19/2004 OKALOOSA FL EMERGENCY MNGR
3 FUNNEL CLOUDS REPORTED NEAR CRESTVIEW
0110 PM FUNNEL CLOUD BAKER 30.80N 86.68W
10/19/2004 OKALOOSA FL EMERGENCY MNGR
&&
JCSpecial weather statement, Oct 19, 3:05 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 305 PM CDT TUE OCT 19 2004 FLZ005-006-192030- COASTAL OKALOOSA-INLAND OKALOOSA- INCLUDING THE CITIES OF...CRESTVIEW... 305 PM CDT TUE OCT 19 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL OKALOOSA COUNTY... AT 301 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CRESTVIEW...AND MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DEERLAND AND DORCAS THROUGH 330 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Oct 19, 3:47 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 347 PM CDT TUE OCT 19 2004 MSZ067-075-076-192115- GREENE-PERRY-WAYNE- 347 PM CDT TUE OCT 19 2004 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH 866... IN SOUTHEAST MISSISSIPPI...WAYNE...PERRY AND GREENE TORNADO WATCH 866 REMAINS IN EFFECT FOR OTHER PORTIONS OF MISSISSIPPI AND ALABAMA THROUGH 700 PM.
Special weather statement, Oct 19, 4:05 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 405 PM CDT TUE OCT 19 2004 ALZ057-058-192130- BUTLER-CRENSHAW- 405 PM CDT TUE OCT 19 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED OVER BUTLER AND CRENSHAW COUNTIES... AT 403 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES NORTHWEST OF HONORAVILLE...AND MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HONORAVILLE...SAVILLE...HIGHLAND HOME AND BRADLEYTON THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Oct 19, 5:02 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 502 PM CDT TUE OCT 19 2004 ALZ054-192300- WILCOX- INCLUDING THE CITIES OF...CAMDEN... 502 PM CDT TUE OCT 19 2004 ...A STRONG THUNDERSTORM IS BEING DETECTED MOVING INTO WILCOX COUNTY... AT 500 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4 MILES WEST OF ANNE MARIE...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAMISON...YELLOW BLUFF...PRAIRIE...CANTON BEND...MILLERS FERRY...CAMDEN AND BOYKIN THROUGH 600 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 7:20 AM CDT | Tornado Warning | MOB | Mobile | 40 min |
| Oct 19, 7:58 AM CDT | Tornado Warning | MOB | Mobile | 32 min |
| Oct 19, 10:45 AM CDT | Flash Flood Warning | MOB | Escambia | 60 min |
| Oct 19, 5:23 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 37 min |
| Oct 19, 6:23 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 37 min |
| Oct 19, 6:58 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.